Kansas, 2011

Heat in Kansas, August 23 to 24, 2011

August 23 to 24, 2011 · NWS TOP · 10 events in 10 counties and zones

Warm temperatures returned to portions of northeast Kansas on August 23rd. Overnight lows on the 24th remained in the mid 70s.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm temperatures returned to portions of northeast Kansas on August 23rd. Overnight lows on the 24th remained in the mid 70s. August 24th brought warm temperatures again, as heat indices topped out around 112 degrees across areas along and south of Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 5:49 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 5:49 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT TUE AUG 23 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY AND TONIGHT...WEAK ISENTROPIC UPGLIDE AT THE 310K THETA LEVEL
WAS PROVIDING ENOUGH LIFT FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS SOUTH CENTRAL KS...MOST OF THESE SHOWERS WILL
MOVE TO THE SOUTHEAST BUT A FEW SHOWERS MAY DEVELOP ACROSS EAST
CENTRAL KS THROUGH THE MID MORNING HOURS.

AN UPPER LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS WILL AMPLIFY
THIS AFTERNOON. THE LOW-LEVEL FLOW WILL VEER TO THE SOUTHWEST
AHEAD OF SFC TROUGH ACROSS CENTRAL KS. HIGH TEMPERATURES WILL WARM
INTO THE UPPER 90S TO AROUND 102 DEGREES ACROSS THE SOUTHERN AND
EAST CENTRAL COUNTIES OF THE CWA. MODEL FORECAST SOUNDINGS SHOW
THAT MIXING WILL BE DEEP ENOUGH ACROSS THE SOUTHWEST COUNTIES FOR
DEWPOINTS TO DROP INTO THE UPPER 50S TO LOWER 60S.
HOWEVER...FARTHER EAST DEWPOINTS MAY REMAIN IN THE UPPER 60S TO
LOWER 70S. HEAT INDICES WILL BE IN THE 105 TO 109 DEGREE RANGE ALONG
AND SOUTHEAST OF A HERINGTON...TO ALMA...TO NORTON LINE. THE
REMAINDER OF THE CWA WILL SEE HEAT INDICES RANGE FROM THE UPPER
90S TO NEAR 104 DEGREES. THEREFORE...I HAVE ISSUED A HEAT ADVISORY
FOR EAST CENTRAL KS FROM 100 PM TODAY THROUGH 700 PM WEDNESDAY.

AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON ALONG THE
EASTERN EDGE OF THE DEEPER MOISTURE...ESPECIALLY IF ANY SFC
CONVERGENCE DEVELOPS. IF THUNDERSTORMS DO DEVELOP LATE THIS
AFTERNOON THEY MAY PRODUCE STRONG OUTFLOW WINDS. ATTM...ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG AND SOUTHEAST OF THE KANSAS
TURNPIKE. IF ISOLATED THUNDERSTORMS DEVELOP ACROSS EAST CENTRAL KS
THEY WILL DISSIPATE TOWARDS SUNSET.

TONIGHT...WILL BE WARM WITH OVERNIGHT LOWS IN THE LOWER TO MID 70S.

WEDNESDAY...AN UPPER LEVEL TROUGH WILL DIG SOUTHEAST ACROSS THE
MIDWEST AND GREAT LAKE STATES. THIS WILL CAUSE A COLD FRONT TO
PUSH SOUTHWARD THROUGH THE CWA DURING THE EARLY AFTERNOON HOURS.
HIGH TEMPERATURES AHEAD OF THE FRONT ACROSS EAST CENTRAL KS WILL
WARM INTO THE UPPER 90S TO AROUND 102 AND DEWPOINT TEMPERATURES
MAY ONLY MIX SLIGHTLY INTO THE UPPER 60S AND LOWER 70S. THEREFORE
HEAT INDICES ACROSS EAST CENTRAL KS WILL BE AROUND 105 DEGREES.

THURSDAY AND THURSDAY NIGHT...A SFC RIDGE WILL BUILD SOUTHWARD
ACROSS EASTERN KS AND BRING A COOLER DRIER AIRMASS. HIGHS WILL ONLY
REACH THE MID AND UPPER 80S ACROSS MOST OF THE CWA. OVERNIGHT LOWS
ON THURSDAY NIGHT WILL DROP INTO THE LOWER TO MID 60S.

FRIDAY THROUGH MONDAY...THE UPPER LEVEL RIDGE ACROSS THE HIGH PLAINS
WILL BEGIN TO RETROGRADE WESTWARD. NORTHWEST FLOW ALOFT WILL
INCREASE ACROSS THE PLAINS INTO EARLY NEXT WEEK. UPSLOPE FLOW WILL
OCCUR ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS...THUS ANY
THUNDERSTORM COMPLEXES THAT DEVELOP MAY MOVE SOUTHEAST ACROSS NE AND
KS DURING THE LATE NIGHT AND EARLY MORNING HOURS. IF MESOSCALE
OUTFLOW BOUNDARIES DEVELOP FROM THESE THUNDERSTORMS COMPLEXES...THEN
THERE MAY BE ENOUGH SURFACE CONVERGENCE FOR AT LEAST ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. HIGHS
WILL RANGE FROM THE MID 80S TO LOWER 90S WITH A STRONGER FRONT
MOVING SOUTHWARD ACROSS EASTERN KS ON MONDAY...WHICH MAY COOL
AFTERNOON HIGHS INTO THE LOWER 80S.

GARGAN

&&

.AVIATION...

AMENDED KTOP AND KFOE AVIATION FORECAST TO INCLUDE LLWS THROUGH
15Z. 12Z RAOB INDICATED LOW LEVEL JET BETWEEN 40 AND 45 KTS AROUND
700 TO 800 FEET OF THE SURFACE. EXPECT THE LLJ TO DIMINISH AFTER
SUNRISE AND DEEPER MIXING TO TAKE PLACE...THUS ENDING THE LLWS
THREAT FOR THIS MORNING AROUND 15Z. OTHERWISE VFR CONDITIONS
EXPECTED THROUGH REMAINDER OF THE TAF PERIOD.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT WEDNESDAY FOR
KSZ026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 23, 2:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT TUE AUG 23 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-240900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX READINGS THIS AFTERNOON ACROSS EAST CENTRAL KANSAS WILL BE IN
THE 104 TO 108 DEGREE RANGE.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING THEN
AGAIN LATE THIS AFTERNOON ACROSS EAST CENTRAL KANSAS...GENERALLY
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. IF ISOLATED
THUNDERSTORMS DEVELOP LATE THIS AFTERNOON THEY MAY PRODUCE STRONG
WIND GUSTS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX READINGS WILL CLIMB TO THE 103 TO 106 DEGREE RANGE ON
WEDNESDAY AFTERNOON  ACROSS EAST CENTRAL KANSAS.

THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL AND NORTHEAST KANSAS
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND TO THE ENTIRE OUTLOOK AREA
SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Morris

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Wabaunsee

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Shawnee

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Jefferson

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Lyon

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Osage

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Douglas

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Franklin

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Coffey

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Coffey forecast zone
Reported by
ASOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

Heat, Anderson

When
August 23, 11:00 AM CST to August 24, 8:00 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Temperatures crept over 100 degrees in late August as another warm front pushed northward. The frontal boundary did not make it much further north than Interstate 70 before it stalled. Heat indices across the area reached to between 108 and 112 degrees as the warm air mass carried quite a bit of moisture with it.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343161, 343163, 343164, 343165, 343166, 343167, 343173, 343179, 343181, 343183.